Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Paducah, KY

June 28, 2018Jackson County, Saline County, Williamson County, Illinois; Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 28, 2018, 7:27 PM CDT for Jackson County, Saline County, Williamson County, Illinois; Perry County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 7:27 PM CDT (00:27 UTC)
Expired
Jun 28, 2018, 10:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Saline County, IL, Williamson County, IL, Perry County, MO

The radar

The Paducah radar (KPAH), 86 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

336 
WGUS53 KPAH 290027
FFWPAH
ILC077-165-199-MOC157-290330-
/O.NEW.KPAH.FF.W.0033.180629T0027Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
727 PM CDT THU JUN 28 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Williamson County in southern Illinois...
  Saline County in southern Illinois...
  Jackson County in southern Illinois...
  Perry County in southeastern Missouri...

* Until 1030 PM CDT.

* At 726 PM CDT, Doppler radar indicated thunderstorms producing 
  torrential rainfall across the warned area. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Carbondale, Marion, Herrin, Harrisburg, Perryville, Murphysboro,
  Carterville, Eldorado, Johnston City, De Soto, Crainville, Cambria,
  Energy, Galatia, Elkville, Hurst, Ava, Grand Tower, Pittsburg and
  Creal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3795 8915 3786 8915 3786 8871 3775 8871
      3790 8870 3790 8837 3761 8838 3761 8870
      3774 8871 3760 8871 3760 8945 3756 8947
      3757 8958 3760 8961 3760 9015 3764 9015
      3787 8994 3791 8985 3780 8968 3795 8960

$$

GREG
3 follow-up statements
722 
WGUS73 KPAH 290147
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
847 PM CDT THU JUN 28 2018

ILC077-165-199-MOC157-290330-
/O.CON.KPAH.FF.W.0033.000000T0000Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Williamson IL-Saline IL-Jackson IL-Perry MO-
847 PM CDT THU JUN 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
WILLIAMSON...SALINE...JACKSON AND PERRY COUNTIES...

At 845 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates that two to three 
inches of rain have already fallen in some locations of eastern 
Perry and western Jackson counties.

Some locations that will experience flooding include...
Carbondale, Marion, Herrin, Harrisburg, Perryville, Murphysboro,
Carterville, Eldorado, Johnston City, De Soto, Crainville, Cambria,
Energy, Galatia, Elkville, Hurst, Ava, Grand Tower, Pittsburg and
Creal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3795 8915 3786 8915 3786 8871 3775 8871
      3790 8870 3790 8837 3761 8838 3761 8870
      3774 8871 3760 8871 3760 8945 3756 8947
      3757 8958 3760 8961 3760 9015 3764 9015
      3787 8994 3791 8985 3780 8968 3795 8960

$$

GREG
845 
WGUS73 KPAH 290212
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
912 PM CDT THU JUN 28 2018

ILC077-165-199-290218-
/O.CAN.KPAH.FF.W.0033.000000T0000Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Williamson IL-Saline IL-Jackson IL-
912 PM CDT THU JUN 28 2018

...THE FLASH FLOOD WARNING FOR WILLIAMSON...SALINE AND JACKSON
COUNTIES IS CANCELLED...

Though light rains will continue for awhile, the heavy rain has now 
ended. Please continue to heed any remaining road closures where 
water remains over the road.

LAT...LON 3788 8980 3785 8979 3785 8976 3780 8967
      3775 8966 3775 8962 3771 8958 3769 8952
      3764 8952 3759 8948 3758 8952 3757 8953
      3757 8958 3760 8961 3760 9015 3764 9015
      3787 8994 3787 8990 3791 8984

$$

MOC157-290330-
/O.CON.KPAH.FF.W.0033.000000T0000Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry MO-
912 PM CDT THU JUN 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
PERRY COUNTY...

At 908 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates from two to three 
inches of rain have already fallen. 

Some locations that will experience flooding include...
Chester, Perryville, Altenburg, Frohna, Longtown, Silver Lake and
Lithium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3788 8980 3785 8979 3785 8976 3780 8967
      3775 8966 3775 8962 3771 8958 3769 8952
      3764 8952 3759 8948 3758 8952 3757 8953
      3757 8958 3760 8961 3760 9015 3764 9015
      3787 8994 3787 8990 3791 8984

$$

GREG
963 
WGUS73 KPAH 290300
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1000 PM CDT THU JUN 28 2018

MOC157-290310-
/O.CAN.KPAH.FF.W.0033.000000T0000Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry MO-
1000 PM CDT THU JUN 28 2018

...THE FLASH FLOOD WARNING FOR PERRY COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3788 8980 3785 8979 3785 8976 3780 8967
      3775 8966 3775 8962 3771 8958 3769 8952
      3764 8952 3759 8948 3758 8952 3757 8953
      3757 8958 3760 8961 3760 9015 3764 9015
      3787 8994 3787 8990 3791 8984

$$

GREG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:13 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 28, 7:13 PM CDT, 14 minutes before
Area Forecast Discussion...correction
National Weather Service Paducah KY
713 PM CDT Thu Jun 28 2018

CORRECTED AVIATION DISCUSSION

.UPDATE...
Issued 713 PM CDT Thu Jun 28 2018

A severe mesoscale convective system will barrel southward through
much of the PAH forecast region this evening. The very unstable
atmosphere will be favorable for this "wind machine" to continue all
the way through to the AR/TN state lines before midnight. Severe
weather is likely across a wide swath of the county warning area.

Also updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM CDT Thu Jun 28 2018

Storms and heat are the main forecast concerns. A weak surface
boundary remains quasi-stationary from around kmdh to just
northeast of kpah to the khop area. Storms continue to regenerate
along parts of this boundary, mainly in western KY. There is
little indication this boundary will move tonight, since the upper
level flow will become parallel to the boundary. Therefore,
isolated to scattered storms remain possible through the night.

Another fly in the ointment is the thunderstorm complex over ne
Missouri. None of the 12z model runs (including href members)
initialized this storm complex. However, the 18z hrrr is the first
model to capture these storms. The hrrr brings these storms
southeast along the aforementioned surface boundary this evening.
Given the orientation of the boundary parallel to the upper flow,
some heavy rainfall amounts will occur if storms continue to train
along it. There is also the potential for isolated wind or hail
events, similar to the multi-cell severe events earlier today. The
air mass remains very unstable near the boundary, due partly to
dew points around 80 degrees.

On Friday, the 500 mb high will build over our region. This will
suppress most convective activity compared to the last few days.
However, there are some indications the weak surface boundary
will still linger over our region Friday. Given the highly
unstable air mass, a few storms may pop up. The 12z href mean qpf
hints at convective activity Friday, though not nearly as strong
as this afternoon.

As far as the heat goes, the 80 degree dew points observed today
are not a good omen for Friday or Saturday. The model guidance
indicates widespread mid to upper 70s dew points both days. High
temps in the mid 90s are expected in much of the area both days.
This yields heat indices over 105 in all areas, and locally over
110 on Friday. An upgrade to an Excessive Heat Warning may be
needed for parts of the area, primarily where dew points have
been in the lower 80s from kmdh to kpof. Little if any convection
is forecast to tamp down heat indices on Saturday.

.LONG TERM...(Sunday through Thursday)
Issued at 312 PM CDT Thu Jun 28 2018

Heat and humidity will continue through the long term period.
Isolated thunderstorms will be possible through the period,
especially late Sunday into Tuesday, when a 500 mb shortwave
will move east across the upper Mississippi Valley and Great Lakes
region. This shortwave will flatten the 500 mb ridge, sending a
weak surface boundary into our region. A light east to southeast
wind flow is expected for much of the long-term period. Temps
should be a few degrees lower next week, but no change in dew
points is expected. Heat indices are forecast to range from 100 to
105 each afternoon next week.

By Thursday, the ensemble means of the gfs and ecmwf have been
hinting that the 500 mb ridge will begin to retrograde to the
Rockies. This may lead to some weak troughing in the vicinity of
the Appalachians. Pops will be slightly higher Thursday, with
just a slight drop in heat indices.

&&

.AVIATION...
Issued at 713 PM CDT Thu Jun 28 2018

An MCS will surge southward through a wide swath of the region this
evening, creating a hazard to aircraft. IFR conditions and high
winds are likely at the KCGI/KPAH TAF sites by mid-evening,
associated with a line of severe tstms. East of the Wabash River,
high winds are less likely this evening. In the wake of this system,
winds should be quite variable in direction as conditions gradually
recover to VFR, with an eventual recovery to a light south to
southeast wind and a dropoff in pcpn chances during the day Fri.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
     ILZ075>078-080>094.

MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
     086-087-100-107>112-114.

IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
     082-085>088.

KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
     KYZ001>022.

&&

UPDATE...DB
SHORT TERM...MY
LONG TERM...MY
AVIATION...DB
Hazardous weather outlook, Jun 28, 4:10 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
410 PM CDT Thu Jun 28 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
410 PM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Isolated thunderstorms will continue along a stalled front across
western Kentucky and southern Illinois early this evening. A few
of these storms may reach severe levels, with strong winds and
hail up to the size of quarters. Very heavy rainfall will also
accompany these slow moving storms.

A more organized complex of thunderstorms will move southeast down
the Mississippi Valley. This complex of storms may cross the
lower Ohio Valley and southeast Missouri this evening. These
storms could be locally severe, with isolated damaging wind gusts
and large hail. Very heavy rainfall is also possible.

Heat index values will range from 100 to 115 degrees outside of
thunderstorms until early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The heat index will hit triple digits each afternoon, with peak
numbers of 105 to 115 projected Friday and 105 to 110 Saturday.
Please refer to the Heat Advisory for more details.

Daily thunderstorm chances will be mainly during the heat of the
afternoon and evening, with heavy rain and lightning as the primary
storm hazards. An isolated strong to severe storm cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening.

York/RJP

In the hours before

Local storm report, Jun 28, 7:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     SESSER                  38.09N 89.05W
06/28/2018  E70.00 MPH       FRANKLIN           IL   PUBLIC

            ESTIMATED WIND GUSTS OF 70 MPH AS IT MOVED THROUGH TOWN.

0705 PM     TSTM WND GST     WAYNE CITY              38.35N 88.59W
06/28/2018  E75.00 MPH       WAYNE              IL   BROADCAST MEDIA

            75 MPH GUST MEASURED BY WUNDERGROUND PERSONAL WEATHER
            STATION.

&&

SP
Local storm report, Jun 28, 7:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     BENTON                  38.01N 88.92W
06/28/2018                   FRANKLIN           IL   TRAINED SPOTTER

            TREES DOWN ON POWER LINES. UP TO 2 FOOT DIAMETER TREE
            BRANCHES DOWN ON NORTH SIDE OF TOWN. STREET FLOODING
            OCCURRING.

&&

SP
Local storm report, Jun 28, 7:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     CARBONDALE              37.72N 89.22W
06/28/2018                   JACKSON            IL   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN CARBONDALE. SPOTTER REPORTED A
            POSSIBLE FUNNEL CLOUD.

&&

ASHLEYR
Local storm report, Jun 28, 7:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     2 W MARION              37.73N 88.98W
06/28/2018  E65.00 MPH       WILLIAMSON         IL   TRAINED SPOTTER

            65 MPH WIND GUSTS ON WEST SIDE OF MARION

&&

SP
Local storm report, Jun 28, 7:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     CARTERVILLE             37.76N 89.08W
06/28/2018  E60 MPH          WILLIAMSON         IL   TRAINED SPOTTER

            WINDS ESTIMATED AT 60+ MPH IN CARTERVILLE

&&

SP
Local storm report, Jun 28, 7:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
727 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     RALEIGH                 37.83N 88.53W
06/28/2018                   SALINE             IL   LAW ENFORCEMENT

            LARGE TREE BLOCKING ILLINOIS RT 34 NORTH OF TOWN.

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:00 PM CDTSevere Thunderstorm WarningPAHGallatin, Jackson, Johnson, Pope, Saline, Union and 1 more60 min
Jun 28, 7:04 PM CDTTornado WarningPAHFranklin, Williamson26 min
Jun 28, 7:09 PM CDTFlash Flood WarningPAHFranklin, Perry110 min
Jun 28, 7:35 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Johnson, Massac, Pope, Pulaski40 min
Jun 28, 7:40 PM CDTSevere Thunderstorm WarningPAHGallatin, White35 min
Jun 28, 7:43 PM CDTSevere Thunderstorm WarningPAHUnion32 min
Jun 28, 7:55 PM CDTSevere Thunderstorm WarningPAHAlexander37 min
Jun 28, 8:14 PM CDTSevere Thunderstorm WarningPAHAlexander, Massac, Pope, Pulaski20 min
Jun 28, 8:40 PM CDTFlash Flood WarningPAHAlexander, Massac, Pulaski, Union71 min
Jun 28, 10:40 PM CDTAreal Flood AdvisoryPAHJohnson3 hr
Jun 29, 3:53 AM CDTExcessive Heat WarningPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more11 hr
Jun 28, 7:25 PM CDTSevere Thunderstorm WarningPAHPerry35 min
Jun 28, 8:18 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott42 min
Jun 28, 9:28 PM CDTSpecial Weather StatementPAHButler, New Madrid, Stoddard, Wayne77 min
Jun 28, 10:34 PM CDTSpecial Weather StatementPAHCarter, Ripley41 min

Nearby

Flash Flood Warnings in Illinois, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.